Right dosage of Acetaminophen and treatment for over dosage problems

Acetaminophen is a pain reliever and also treats many other types of pain ailments. The medicine still has its own set of drawbacks which can cause permanent damage to your liver or other health problems, if not taken in right doses. This article would help you know the right dosage of Acetaminophen and the effects of overdosing along with the treatment used to treat overdosing problem.

You need to store the medicine in room temperature and keep it away from moisture and heat. Stop using Acetaminophen can contact your doctor if

  1. The fever persist even after 3 days of its consumption
  2. The pain exist after seven days of using the medicine
  3. You develop skin rash, redness, swelling or constant headache.
  4. If the symptoms turn severe or you develop some other new symptoms.

What if you missed a dose?

Since Acetaminophen is used as required, you do not need to maintain a dosing schedule. If you are using the medicine regularly, you can always take the dose you missed as soon you come to know. Do not take extra dose of medicine to make up your missing dose.

What if you overdose?

You need to immediately call emergency medical help as overdose can be fatal. The initial symptoms of overdose of Acetaminophen can be vomiting, sweating, stomach pain, appetite loss, weakness or confusion.

Dosing Information

Dose for Adults – for fever

Adolescents and adults having body weight 50 kg or more

1000mg after every 6 hours or

650 mg every 4 hours

With a single dose of 1000 mg per day, you can take maximum 4000mg per day

Adolescents and adults having body weight less than 50 kg

15 mg after every 6 hours or

12.5 mg after every 4 hours

No adjustment of dose is necessary when changing between IV and oral Acetaminophen dosing in adolescents and adults. The highest dose of Acetaminophen per day entirely depends on all courses of administration like rectal, oral and intravenous and all types of products comprising of Acetaminophen.

Overdose of Acetaminophen and treatment

Overdose of Acetaminophen can affect your liver; many people are using Acetaminophen for pain relief or to reduce fever. Acetaminophen is an active ingredient in many other OTP products like the ones used for sleeping remedies, flu, cold etc., it is also an active ingredient in many pain relievers.

Overdose of Acetaminophen results in abnormal functioning of liver, liver failure, increased liver enzymes or even death. Acetaminophen leaves residues in your liver that are highly toxic and liver needs help to flush out the toxins from the body.

Acetaminophen overdose is a serious problem, which needs proper treatment. Treatment should be given to the patient immediately. Patients are treated by giving medicine like activated charcoal to absorb Acetaminophen that is still present in your stomach. Activated charcoal makes the patient vomit. This helps cleaning of gastric lavage and flush out Acetaminophen.

Sometimes antidote medicine is given to control and stop the effects of overdosing.

Leave a Reply